Bottom Line Inc

Taking a Statin? Beware of These Dangerous Interactions With Other Heart Drugs

0

If you’re taking a statin drug to help reduce your risk for heart attack or stroke, you wouldn’t expect it to interact with another heart medication that your doctor may have prescribed…but it can.

What most people don’t realize: The statin drugs that are taken by about one-quarter of American adults age 40 and older can interact with many medications that are needed to treat related cardiovascular conditions.

Even though combining a statin with other heart medicines usually offers more benefit than harm, it’s important that these medications be closely monitored by one’s doctor. Keep a list of your current medications and doses so that your doctor (and pharmacist) can evaluate them for potential drug-drug interactions (DDIs).

Latest development: The American Heart Association recently released a statement about these possible drug interactions, along with guidelines on how to avoid them. What you need to know…

WHAT ARE THE RISKS?

Millions of Americans take two or more drugs to reduce the risk for heart attack, stroke and other cardiovascular conditions. Multiple medications often are necessary to optimize treatment in patients who have more than one medical condition and are at risk for cardiovascular disease. Along with statins (used for lowering cholesterol), these drugs include fibrates (for lowering triglycerides)… blood thinners (for reducing clots)…calcium channel blockers (for high blood pressure and other conditions)…and many others.

When statins are combined with one or more of these other heart medications, a DDI can occur. Important: If you’re taking a statin, be sure to tell your doctor (and pharmacist) whenever any medication is added or taken away from your regimen or a drug dose changes.

POSSIBLE INTERACTIONS

Statin-related DDIs can range from mild muscle aches or weakness to a severe form of muscle damage known as rhabdomyolysis, which is rare but can be life-threatening. If you notice muscle pain and/or weakness, known as myopathy, tell your doctor right away.

Discuss with your doctor how to minimize side effects if you take the following combinations—even if you aren’t currently experiencing side effects. You may not always tolerate these combinations.

  • Statin plus a fibrate. Patients with high triglycerides or complex lipid disorders—such as metabolic syndrome, obesity and/or diabetes—sometimes are treated with both a statin and a fibrate drug. The fibrates include gemfibrozil (Lopid) and fenofibrate (Tricor). Gemfibrozil is particularly risky when combined with some statins.

The risk: Blood levels of lovastatin (Mevacor) and simvastatin (Zocor) can double or triple when combined with gemfibrozil. Gemfibrozil plus pravastatin (Pravachol) can increase blood-statin concentrations by more than 200%. When blood levels of a statin you’re taking reach such high levels, it can increase risk for rhabdomyolysis.

Option: Choose the fibrate fenofibrate. According to the FDA’s Adverse Event Reporting System, reports of rhabdomyolysis are 15 times lower with this drug than with gemfibrozil. However, fenofibrate is much more expensive, and not all patients will tolerate this drug.

Another option: Switch to the statin fluvastatin (Lescol). Unlike the three statins mentioned above, fluvastatin doesn’t interact with gemfibrozil. For patients who must take one of the higher-intensity statins, such as atorvastatin (Lipitor), rosuvastatin (Crestor) or pitavastatin (Livalo), along with gemfibrozil, a lower statin dose can minimize the risk for side effects. Note: Because the degree of risk versus benefit is different for all drugs, just lowering the dose is not always an option.

  • Statin plus warfarin. Patients who are candidates for statins may also require a blood thinner. Warfarin (Coumadin) is often prescribed for patients with a high risk for stroke, heart attack or blood clots (including those leading to a pulmonary embolism). It’s also used in people who have had a previous stroke or damage to a heart valve.

The risk: Statins may increase the effects of warfarin. When doses of warfarin are too high, it can lead to bleeding. Warning signs: Bleeding gums when brushing your teeth…bloody urine or dark stools due to internal bleeding…or sudden, unexplained fatigue (possibly due to anemia). Some reports have found that warfarin plus simvastatin can cause up to a 30% change in a patient’s International Normalized Ratio (INR), a standard measure of how quickly blood clots.

Option: Patients who show a marked change in INR might be advised to take pitavastatin or atorva-statin. They appear less likely to affect the INR than other statin drugs.

Note: When you first combine warfarin with a statin, or when you change a statin dose, you should have frequent blood tests to check your INR so the warfarin dose can be adjusted if needed—for example, two or three tests in the first week of treatment. Once the drug effects have stabilized and you have good clotting control, testing can be scaled back to once or twice a month.

Or in some cases, patients may be able to switch to rivaroxaban (Xarelto) or another one of the newer blood thinners instead of warfarin.

  • Statin plus a calcium channel blocker. Many patients with high cholesterol also have high blood pressure, stable angina or some heart irregularities (arrhythmias)—all of which may be treated with a calcium channel blocker.

The risk: One drug in this class, amlodipine (Norvasc), may increase risk for muscle damage when combined with simvastatin or lovastatin. Other calcium channel blockers, such as diltiazem (Cardizem) and verapamil (Verelan), increase blood levels of simvastatin, atorvastatin and lovastatin.

Options: The degree of interaction is lower when amlodipine is combined with atorvastatin or pravastatin. Some patients may report occasional fatigue or muscle pain, but the dose of one drug could be lowered to avoid side effects.

The combinations of diltiazem with lovastatin or simvastatin, or verapamil with the same statins, can cause “moderate” increases in statin levels. However, lowering the statin dose might be all that’s needed to prevent side effects, such as muscle pain and fatigue.

print
Source: Barbara S. Wiggins, PharmD, a clinical pharmacy specialist in cardiology at the Medical University of South Carolina and adjunct professor at South Carolina College of Pharmacy, both in Charleston. She is the lead author of Pharmacist’s Guide to Lipid Management, 2nd Edition. She also chaired the committee that created the American Heart Association’s 2016 Scientific Statement on statin-related drug-drug interactions. Date: February 1, 2017 Publication: Bottom Line Health
Keep Scrolling for related content View Comments